What is anagen effluvium?
It’s a severe form of alopecia where there is dramatic hair loss and the hair becomes abnormally thin, often over the entire scalp and other parts of the body.
Each hair on the head goes through three phases of development: anagen, when the hair is growing, catagen, a short, transition period, and telogen, when the hair is shed and the follicle rests for around 3 months.
In anagen effluvium, the follicles of growing hairs in the anagen phase are damaged, resulting in loss of hair and also thinning of the structure of the growing hair, which is easily broken.
What causes it?
Anagen effluvium results from an attack on the metabolic activity of the follicle and its associated structures. This attack is generally caused by chemical medication taken to combat cancer, ie chemotherapy. It’s thought that when the chemotherapy involves a combination of drugs, the incidence of anagen effluvium is likely to be more common and severe.
There can be other causes of the condition including radiation, toxic and metal poisoning, and autoimmune disease.
It also can accompany attacks of alopecia areata, because of the assault on the follicle caused by inflammation.
Symptoms and signs
Hair loss generally occurs 2-4 weeks after chemotherapy has started. Hair loss may be patchy or total, and can occur on the head and also on other parts of the body, including the eyebrows and armpits.
There is no treatment for the condition other than ceasing the cause of the attack on the follicles. So, for example, once chemotherapy has been completed, hair may grow back after some 4-6 months. In some cases, the new hair is of a different colour and structure from the original hair. The use of minoxidil may be prescribed to assist hair growth.
Why see a trichologist?
A trichologist will be able to make or confirm a diagnosis of anagen effluvium. Obviously the loss of hair associated with chemotherapy can be devastating for a patient who is already faced with a major health challenge. A trichologist will be able to give the patient some reassurance as to the prognosis of the condition and what they should expect in the future.
It’s important not to confuse anagen effluvium with telogen effluvium. Telogen effluvium is a disruption to the resting phase of the hair, often resulting in patchy areas of hair loss. There are treatments for telogen effluvium, but hair regrowth often occurs spontaneously.